Illinois, 2015

Tornado and Flash Flooding in Illinois, June 15, 2015

June 15, 2015 · NWS LOT · 9 events in 7 counties and zones

Multiple rounds of heavy rain producing storms moved across the region during the day and evening of June 15th, with an especially intense area of extreme rainfall rates during the mid-afternoon through early evening centered on the I-88 and I-290 corridors from the IL/IA state line through Chicago. This rain resulted in widespread flash flooding, including the closure of a portion of I-290…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Multiple rounds of heavy rain producing storms moved across the region during the day and evening of June 15th, with an especially intense area of extreme rainfall rates during the mid-afternoon through early evening centered on the I-88 and I-290 corridors from the IL/IA state line through Chicago. This rain resulted in widespread flash flooding, including the closure of a portion of I-290 (Eisenhower Expressway). Across the metro area, there were reports and photos of cars stranded, though no injuries were reported to the NWS. The heavy rainfall and widespread storm coverage resulted in the cancellation or delays of hundreds of commercial flights in and out of Chicago. A downburst occurred in Mendota, Illinois with winds estimated to be around 80 mph resulting in mainly tree damage. While the environment was not conducive for long-lived or powerful tornadoes, a tornado threat existed with a few supercells. This included two storms in central Cook County, primarily west of downtown Chicago. Each of these had funnel cloud reports. There was also a tornado reported near the Will/Kanakakee County border, not far from I-57. An EF-1 tornado was confirmed near Symerton Illinois. The highest rainfall amounts reported were two and a half to five inches in parts of Cook, DuPage, Kane, and Will Counties, which include a large majority of Chicago and the metropolitan area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 15, 8:13 AM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 15, 8:13 AM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
913 AM CDT MON JUN 15 2015

.SHORT TERM...
348 AM CDT

TODAY AND TONIGHT...

HAVE ELECTED TO ISSUE A FLASH FLOOD ADVISORY FOR THE ENTIRE CWA
THROUGH THIS EVENING...AND FOR AREAS ALONG/SOUTH OF I-80 CORRIDOR
INTO EARLY TUESDAY MORNING.

SURFACE LOW PRESSURE OVER THE UPPER MISSISSIPPI VALLEY WILL MOVE
SLOWLY TO THE EAST TODAY...IN RESPONSE TO PARTIAL PHASING OF
SHEARED MID-LEVEL TROUGH OVER THE REGION AND A STRONGER SHORT WAVE
PROPAGATING ACROSS SOUTHERN CANADA AND THE UPPER MIDWEST. VERY
MOISTURE RICH LOW-MID TROPOSPHERIC AIR MASS REMAINS IN PLACE
BETWEEN HIGH PRESSURE RIDGE OVER THE SOUTHEASTERN STATES AND SLOW
MOVING COLD FRONT TRAILING THE SURFACE LOW...SETTING THE STAGE FOR
ADDITIONAL HEAVY-RAIN PRODUCING THUNDERSTORMS ACROSS THE FORECAST
AREA TODAY INTO TONIGHT. FORECAST SOUNDINGS DEPICT PRECIPITABLE
WATER VALUES OF 1.80-2.00"...WITH CORFIDI VECTORS SUGGESTING
POTENTIAL FOR SLOW FORWARD MOVING AND TRAINING/BACK-BUILDING CELLS
ESPECIALLY LATER TODAY/THIS EVENING. RELATIVELY WARM TEMPS ALOFT
AND POOR MID-LEVEL LAPSE RATES SUGGEST MINIMAL SEVERE THREAT
DESPITE 25-40 KT OF 0-6 KM BULK SHEAR THIS AFTERNOON...MAINLY IN
THE FORM OF ISOLATED DAMAGING WIND GUSTS FROM MULTI-CELL CLUSTERS.
BUT HEAVY RAINFALL IS THE MAIN THREAT...PARTICULARLY THE GROUND
PRETTY MUCH SATURATED FROM REPEATED RAINS OVER THE PAST WEEK OR
SO. AREAS SOUTH OF I-80 ARE ESPECIALLY WATER-LOGGED...WITH 5-8" OF
RAIN IN SOME SPOTS PER 7 DAY RADAR RAINFALL ESTIMATES ACROSS THE
CWA. EVEN AREAS FARTHER NORTH HAVE SEEN 1.5-2.0" FOR THE MOST
PART...WITH THE POTENTIAL FOR FLOODING TO DEVELOP QUICKLY JUST
ABOUT ANYWHERE WITH HIGH-RAINFALL EFFICIENCY STORMS.
RAIN/THUNDERSTORMS SHOULD SLOWLY DIMINISH FROM THE NORTHWEST
TONIGHT AS THE FRONT SLOWLY SAGS SOUTHEAST...BUT MAY CONTINUE IN
LIGHTER FASHION SOUTH OF I-80 AT TIMES INTO TUESDAY AS FRONT
STALLS ACROSS CENTRAL IL/IN AND WEAK SHORT WAVES CONTINUE TO
RIPPLE ALONG THE BAROCLINIC ZONE.

WARM AND HUMID CONDITIONS TODAY DESPITE CLOUD COVER AND PRECIP.
DAYTIME HIGHS EXPECTED TO RANGE FROM AROUND 80 NORTH...TO THE MID
80S IN THE SOUTHEAST ESPECIALLY WITH ANY APPRECIABLE SUN.

RATZER

&&

.LONG TERM...
401 AM CDT

TUESDAY THROUGH SUNDAY...

COLD FRONT CONTINUES TO SAG ACROSS CENTRAL IL/IN TUESDAY...WHILE
SURFACE HIGH PRESSURE SPREADS FROM THE UPPER MISSISSIPPI VALLEY TO
THE NORTHERN AND WESTERN GREAT LAKES. INDICATIONS ARE THAT A FEW
MINOR AMPLITUDE SHORT WAVES WILL CONTINUE TO RIPPLE ALONG THE
BAROCLINIC ZONE AND PRODUCING PRECIPITATION PERHAPS AS FAR NORTH
AS OUR SOUTHERN CWA COUNTIES GENERALLY SOUTH OF THE KANKAKEE AND
ILLINOIS RIVER VALLEYS. ANOTHER SHORT WAVE IS NOTED PROPAGATING
EASTWARD THROUGH ZONAL FLOW ACROSS THE NORTHERN PLAINS TUESDAY
NIGHT WHICH RESULTS IN DEVELOPMENT OF A SURFACE LOW INTO SOUTHWEST
MINNESOTA 12Z WED. BACKING LOW LEVEL FLOW ACROSS THE
SOUTHERN/CENTRAL PLAINS AND MISSISSIPPI VALLEY BEGINS TO LIFT THE
STALLED FROM BACK NORTH AS A WARM FRONT LATE TUESDAY NIGHT AND
WEDNESDAY...WITH THE POTENTIAL FOR SHOWERS/THUNDERSTORMS TO SPREAD
BACK NORTH ACROSS THE CWA BY EARLY WEDNESDAY.

IN SHORT...THE REMAINDER OF THE WEEK AND WEEKEND APPEAR TO OFFER
MORE POTENTIAL FOR PERIODIC RAINS AS THE FRONT CONTINUES TO WOBBLE
NORTH AND SOUTH ACROSS THE AREA. REMNANTS OF TROPICAL DEPRESSION
#1 CURRENTLY OVER THE GULF OF MEXICO MAY WELL MAKE ITS WAY INTO
THE OHIO VALLEY AND MIDWEST LATE IN THE WEEK. WARM AND HUMID
CONDITIONS WILL ALTERNATE WITH BRIEF PERIODS OF FLOW OFF LAKE
MICHIGAN...WITH TUESDAY AND FRIDAY MOST LIKELY TO FEATURE ONSHORE
FLOW AND COOLER TEMPS ESPECIALLY NEAR THE LAKE AS SURFACE HIGH
PRESSURE SYSTEMS PASS ACROSS THE NORTHERN LAKES. OTHERWISE...MUGGY
80S ARE EXPECTED BY DAY WITH 60S BY NIGHT AWAY FROM LAKE MICHIGAN.

RATZER

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 14Z...

* A SECOND PERIOD OF SOME SHRA WITH SOME NEAR BY OR TEMPORARY TSRA
  AFTER 1530 UTC.

* MULTI-HOUR TSRA WITH TEMPORARY IFR CONDITIONS LIKELY LATE
  AFTERNOON INTO THE EVENING. NUMEROUS TO WIDESPREAD COVERAGE OF
  STORMS IN THE TRACON AREA FAVORED DURING THAT TIME.

* VARIABLE CIGS THIS MORNING WITH TEMPORARY IFR
  POSSIBLE...MAINLY OUTSIDE OF HEAVIER SHRA/TSRA.

* VARIABLE WINDS NEAR TSRA.

* WINDS BECOMING NORTHEAST NEAR SUNRISE TUESDAY WITH POSSIBLE LOW
  CLOUDS.

//DISCUSSION...UPDATED 12Z...

NUMEROUS SHOWERS WITH SCATTERED STORMS WILL CONTINUE TO TRACK
NORTHEAST OVER/NEAR THE TAF SITES THROUGH MID-MORNING. THE SUBTLE
UPPER LEVEL DISTURBANCE HELPING TO AID IN THE COVERAGE OF THESE
WILL MOVE NORTH OF THE AREA BY LATER THIS MORNING AND AN EXPECTED
LULL IN COVERAGE IN SHRA/TSRA IS EXPECTED INTO EARLY AFTERNOON.
THERE STILL WILL LIKELY BE ISOLATED SHRA IN THE AREA...BUT THE
BETTER FOCUS ARRIVES LATER IN THE AFTERNOON.

AREAS OF MVFR AND IFR CIGS ARE SEEN EARLY THIS MORNING BASICALLY
FROM MLI TO ORD AND NORTH. INDIVIDUAL AIRPORTS SEE IMPROVEMENT
WITH THE RAIN SHOWERS...BUT THEN DROP BACK DOWN AFTER THE SHOWERS
BRIEFLY END. SO OVERALL CONFIDENCE ON ANY IFR DURATION IS LOW
ESPECIALLY AT MDW...BUT TEMPORARY IFR CONDITIONS ARE STILL LIKELY
AT ORD FOR AT LEAST ANOTHER HOUR OR TWO AFTER 12Z.

THE WEATHER REGIME FROM MID-AFTERNOON INTO MID-EVENING CONTINUES
TO SUPPORT A MULTI-HOUR TSRA EPISODE DUE TO A SLOW MOVING COLD
FRONT AND UPPER DISTURBANCE SHIFTING INTO A RICHLY TROPICAL AIR
MASS. WHILE SPECIFICS ON EXACT HOURS STILL REMAIN SOMEWHAT LOW
CONFIDENCE...THE MAXIMA IN COVERAGE ACROSS THE ORD/MDW AREA AND
ARRIVAL GATES LOOK TO BE JUST AFTER PEAK HEATING...SO LATE
AFTERNOON INTO EARLY EVENING.

WINDS TURN NORTHWEST BEHIND THE COLD FRONT WHICH LOOKS TO PASS
MID-EVENING OR SO. WINDS WILL THEN TURN OFF OF LAKE MICHIGAN ON
TUESDAY MORNING. A LAGGING DRY AIR PUSH MAY KEEP SOME LOW
VISIBILITY OR CLOUDS AROUND TONIGHT AND INTO EARLY TUESDAY
MORNING.

//ORD AND MDW CONFIDENCE...UPDATED 14Z...

* MED TO HIGH IN ANOTHER PERIOD OF SHRA WITH SOME POSSIBLE TS
  AFTER 1530 UTC THROUGH AROUND 17 UTC.

* HIGH THAT TSRA WILL OCCUR AGAIN AT THE AIRFIELDS SOMETIME
  BETWEEN MID- AFTERNOON AND MID-EVE. MEDIUM-HIGH IN TSRA BEING A
  SEVERAL HOUR DURATION. LOW-MEDIUM ON SPECIFIC WINDOW OF TIME.

* LOW ON SPECIFIC TIMING AND DURATION OF ANY IFR CIGS OUTSIDE OF
  SHRA/TSRA.

* MEDIUM-HIGH ON WINDS REMAINING FROM THE WEST THROUGH THIS
  EVENING APART FROM NEAR STORMS.

* MEDIUM-HIGH IN WIND SHIFT TIMING TO NORTH-NORTHEAST.

//OUTLOOK FOR ORD/MDW FOR 00Z WEDNESDAY-12Z MONDAY...UPDATED 12Z...

TUESDAY NIGHT...SLIGHT CHANCE OF SHRA LATE. NORTHEAST WINDS.
WEDNESDAY...CHANCE OF TSRA. SOUTH WINDS.
THURSDAY...CHANCE OF TSRA. WEST WINDS.
FRIDAY...SLIGHT CHANCE OF TSRA. EAST WINDS.
SATURDAY-SUNDAY...CHANCE OF TSRA. SOUTHWEST WINDS.

MTF

&&

.MARINE...
148 AM CDT

LIGHT AND VARIABLE WIND FLOW EARLY THIS MORNING SHOULD TURN MORE
SOUTH-SOUTHWEST BY MID-LATE MORNING WITH THE APPROACH OF A WEAK
LOW PRESSURE MOVING ACROSS CENTRAL WISCONSIN. THE CONTINUED MOIST
CONDITIONS SHOULD SUPPORT AREAS OF FOG OVER THE OPEN WATERS. WITH
THE LIGHT OFFSHORE COMPONENT...THINKING IMMEDIATE IL AND IN SHORE
AREAS WILL REMAIN FREE OF THE MOST DENSE FOG TODAY. A COLD FRONT
WILL EVOLVE SOUTHWARD BEHIND THE LOW THIS EVENING...GRADUALLY
TURNING WINDS NORTH. SOME FOG MAY LINGER BEHIND THIS FRONT DUE TO
LIMITED DRY ADVECTION AT FIRST...AND SOME OF THIS COULD SPILL
INTO THE IL AND IN NEARSHORES.

HIGH PRESSURE WILL QUICKLY SCOOT OVER THE LAKE TUESDAY AFTERNOON AND
NIGHT BEFORE ANOTHER LOW MOVES EASTWARD OVER THE LAKE LATER
WEDNESDAY. A WEAK FRONT ASSOCIATED WITH THIS WILL MOVE SOUTHWARD
OVER THE LAKE THURSDAY AND THURSDAY NIGHT. OVERALL THE WIND FLOW
LOOKS TO REMAIN LIGHT WITH POSSIBLE OCCASIONAL PERIODS OF 10-20 KT
FLOW OVER THE OPEN WATERS.

MTF

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ014-ILZ020 UNTIL 1 AM TUESDAY.

     FLASH FLOOD WATCH...ILZ019-ILZ021-ILZ022-ILZ023-ILZ032-ILZ033-
     ILZ039 UNTIL 4 AM TUESDAY.

IN...FLASH FLOOD WATCH...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 4
     AM TUESDAY.

LM...DENSE FOG ADVISORY...LMZ777-LMZ779 UNTIL 3 PM MONDAY.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jun 15, 3:24 AM CST, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
424 AM CDT MON JUN 15 2015

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
160930-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
424 AM CDT MON JUN 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...SOME OF WHICH MAY PRODUCE:

   FREQUENT CLOUD TO GROUND LIGHTNING.
   VERY HEAVY RAINFALL AND FLOODING.
   ISOLATED WINDS GUSTS ABOVE 60 MPH.

  AREAS AFFECTED AND TIMING:

  ISOLATED TO SCATTERED THUNDERSTORMS EARLY THIS MORNING
  MAINLY OVER FAR NORTHERN ILLINOIS WILL BECOME MORE NUMEROUS
  ACROSS THE AREA BY LATE MORNING AND AFTERNOON. CLUSTERS OF
  THUNDERSTORMS WILL LIKELY BE FAIRLY WIDESPREAD ACROSS THE
  AREA THIS AFTERNOON...DIMINISHING SLOWLY FROM NORTHWEST TO
  SOUTHEAST THIS EVENING.

  DISCUSSION:

  ISOLATED TO SCATTERED THUNDERSTORMS WILL BECOME MORE NUMEROUS
  ACROSS THE OUTLOOK AREA TODAY AS A SLOW MOVING COLD FRONT
  APPROACHES...AND EVENTUALLY SAGS SOUTHEAST ACROSS THE AREA
  LATE THIS AFTERNOON AND TONIGHT. A VERY MOIST AIR MASS IN
  PLACE AHEAD OF THIS FRONT WILL SUPPORT HEAVY RAINFALL RATES
  IN THUNDERSTORMS...WHICH MAY QUICKLY LEAD TO FLOODING GIVEN
  ALREADY SATURATED GROUND CONDITIONS FROM PREVIOUS HEAVY RAINS
  DURING THE PAST WEEK TO TEN DAYS. A FEW OF THE BETTER ORGANIZED
  STORM CLUSTERS MAY BE CAPABLE OF PRODUCING ISOLATED DAMAGING
  WIND GUSTS...MAINLY THIS AFTERNOON AND EARLY THIS EVENING.

  IN ADDITION...PORTIONS OF THE IROQUOIS...KANKAKEE...AND
  ILLINOIS RIVERS WILL REMAIN IN FLOOD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS TUESDAY THROUGH
THE WEEKEND.

PORTIONS OF THE IROQUOIS...KANKAKEE...AND ILLINOIS RIVERS WILL
REMAIN IN FLOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...THOUGH REPORTS OF
RAINFALL AMOUNTS...FLOODING OR WIND GUSTS ARE WELCOMED.

&&

LMZ740>745-160930-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
424 AM CDT MON JUN 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. SOME
OF THE STORMS MAY PRODUCE GUSTS UP TO 35 KNOTS.

AREAS OF FOG ARE POSSIBLE THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE ARE PERIODIC CHANCES OF THUNDERSTORMS LATE TUESDAY NIGHT
THROUGH THE WEEKEND.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-160930-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
424 AM CDT MON JUN 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

PERIODS OF THUNDERSTORMS ARE EXPECTED ACROSS MAINLY THE SOUTHERN
HALF OF THE LAKE THROUGH EARLY THIS EVENING.

AREAS OF DENSE FOG ARE LIKELY TODAY AND POSSIBLE THIS EVENING
ACROSS THE SOUTHERN HALF OF THE LAKE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE ARE PERIODIC CHANCES OF THUNDERSTORMS WEDNESDAY THROUGH THE
WEEKEND.

&&

RATZER/MTF

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Local storm report, Jun 15, 4:38 AM CST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
538 AM CDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     FLASH FLOOD      3 NNW MARSEILLES        41.37N 88.71W
06/13/2015                   LA SALLE           IL   LAW ENFORCEMENT

            IL STATE POLICE REPORTED FLOODING ON INTERSTATE 80
            BETWEEN MM93 AND MM99...SEVERAL CARS SWEPT INTO THE
            MEDIAN BY FLOODING. AT LEAST ONE PERSON WAS RESCUED FROM
            THE ROOF OF HER MOSTLY SUBMERGED VEHICLE. INTERSTATE
            BRIEFLY CLOSED AFTER THIS. TIME IS WHEN FIRST REPORT WAS
            RECEIVED BY NWS.

0620 PM     FLASH FLOOD      MARSEILLES              41.33N 88.69W
06/13/2015                   LA SALLE           IL   PUBLIC

            ONE TO TWO FEET OF RAPIDLY FLOWING WATER IN BUSINESS
            DISTRICT PART OF TOWN.

0900 AM     HEAVY RAIN       1 S OTTAWA              41.34N 88.84W
06/14/2015  E5.00 INCH       LA SALLE           IL   PUBLIC

0900 AM     HEAVY RAIN       NE LISBON               41.48N 88.48W
06/14/2015  M3.36 INCH       KENDALL            IL   PUBLIC

0900 AM     HEAVY RAIN       7 NW MINOOKA            41.52N 88.36W
06/14/2015  M5.50 INCH       KENDALL            IL   PUBLIC

            TOTAL FROM JUNE 13 THROUGH EARLY ON JUNE 14.

0900 AM     HEAVY RAIN       OSWEGO                  41.70N 88.33W
06/14/2015  E4.80 INCH       KENDALL            IL   PUBLIC

0900 AM     HEAVY RAIN       AURORA                  41.77N 88.29W
06/14/2015  M2.00 INCH       KANE               IL   PUBLIC

&&

MTF
Local storm report, Jun 15, 4:39 AM CST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
539 AM CDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     LA SALLE                41.34N 89.09W
06/13/2015                   LA SALLE           IL   PUBLIC

            SNAPPED 7 INCH LIMBS AT CHARTERS AND WINZEL ROAD.

0611 PM     FLASH FLOOD      3 NNW MARSEILLES        41.37N 88.71W
06/13/2015                   LA SALLE           IL   LAW ENFORCEMENT

            IL STATE POLICE REPORTED FLOODING ON INTERSTATE 80
            BETWEEN MM93 AND MM99...SEVERAL CARS SWEPT INTO THE
            MEDIAN BY FLOODING. AT LEAST ONE PERSON WAS RESCUED FROM
            THE ROOF OF HER MOSTLY SUBMERGED VEHICLE. INTERSTATE
            BRIEFLY CLOSED AFTER THIS. TIME IS WHEN FIRST REPORT WAS
            RECEIVED BY NWS.

0620 PM     FLASH FLOOD      MARSEILLES              41.33N 88.69W
06/13/2015                   LA SALLE           IL   PUBLIC

            ONE TO TWO FEET OF RAPIDLY FLOWING WATER IN BUSINESS
            DISTRICT PART OF TOWN.

0630 PM     HEAVY RAIN       2 NNE HARWOOD HEIGHTS   41.99N 87.79W
06/13/2015  M1.95 INCH       COOK               IL   COCORAHS

            TORRENTIAL RAINFALL WITH STREET FLOODING.

0700 PM     FLASH FLOOD      MORRIS                  41.37N 88.43W
06/13/2015                   GRUNDY             IL   911 CALL CENTER

            NUMEROUS ROADS FLOODED AND IMPASSABLE IN TOWN AND OVER
            NORTHERN PORTIONS OF THE COUNTY. DISPATCHER TOO BUSY TO
            GIVE LIST OF SPECIFIC ROADS

0700 PM     FLASH FLOOD      MINOOKA                 41.46N 88.26W
06/13/2015                   GRUNDY             IL   911 CALL CENTER

            SEVERAL ROADS FLOODED AND IMPASSABLE.

0700 PM     FLASH FLOOD      2 SSW MARSEILLES        41.31N 88.70W
06/13/2015                   LA SALLE           IL   TRAINED SPOTTER

            WATER NOW SURROUNDING ONE BUILDING ABOUT 1 FT DEEP AND
            WATER BEGINING TO APPROACH A NEARBY HOME

0703 PM     FLOOD            MELROSE PARK            41.90N 87.86W
06/13/2015                   COOK               IL   AMATEUR RADIO

            FLOOD DEPTH 10 INCHES. SOUTH SIDE OF EAST BOUND NORTH AVE
            AT MANHEIM ROAD.

0745 PM     FLASH FLOOD      3 ESE ADDISON           41.92N 87.94W
06/13/2015                   DUPAGE             IL   BROADCAST MEDIA

            GRAND AVE FLOODED AND CLOSED AT THE TRI STATE

0750 PM     FLASH FLOOD      SCHILLER PARK           41.96N 87.87W
06/13/2015                   COOK               IL   911 CALL CENTER

            VIADUCTS ON IRVING PARK AND LAWRENCE WEST OF RIVER ROAD
            FLOODED AND ROAD DEPT EN ROUTE TO CLOSE.

0200 AM     HEAVY RAIN       3 SW MIDWAY AIRPORT     41.75N 87.79W
06/14/2015  M1.10 INCH       COOK               IL   CO-OP OBSERVER

            OBSERVED IN ONE HOUR FROM 1 A.M. TO 2 A.M.

0600 AM     HEAVY RAIN       JOLIET                  41.53N 88.12W
06/14/2015  M1.55 INCH       WILL               IL   NWS EMPLOYEE

0600 AM     HEAVY RAIN       JOLIET                  41.53N 88.12W
06/14/2015  M1.74 INCH       WILL               IL   CO-OP OBSERVER

            JOLIET LOCK AND DAM. STILL RAINING.

0600 AM     HEAVY RAIN       MARSEILLES              41.33N 88.69W
06/14/2015  M3.48 INCH       LA SALLE           IL   CO-OP OBSERVER

            24 HOUR TOTAL.

0600 AM     HEAVY RAIN       3 SW MIDWAY AIRPORT     41.75N 87.79W
06/14/2015  M2.04 INCH       COOK               IL   CO-OP OBSERVER

            RAINFALL IN LAST 12 HOURS.

0600 AM     HEAVY RAIN       PALOS PARK              41.66N 87.84W
06/14/2015  M2.20 INCH       COOK               IL   PUBLIC

0800 AM     HEAVY RAIN       MORRIS                  41.37N 88.43W
06/14/2015  M4.43 INCH       GRUNDY             IL   CO-OP OBSERVER

            24 HOUR TOTAL.

0900 AM     HEAVY RAIN       NE LISBON               41.48N 88.48W
06/14/2015  M3.36 INCH       KENDALL            IL   PUBLIC

0900 AM     HEAVY RAIN       OSWEGO                  41.70N 88.33W
06/14/2015  E4.80 INCH       KENDALL            IL   PUBLIC

0900 AM     HEAVY RAIN       AURORA                  41.77N 88.29W
06/14/2015  M2.00 INCH       KANE               IL   PUBLIC

0900 AM     HEAVY RAIN       7 NW MINOOKA            41.52N 88.36W
06/14/2015  M5.50 INCH       KENDALL            IL   PUBLIC

            TOTAL FROM JUNE 13 THROUGH EARLY ON JUNE 14.

0900 AM     HEAVY RAIN       1 S OTTAWA              41.34N 88.84W
06/14/2015  E5.00 INCH       LA SALLE           IL   PUBLIC

&&

MTF
Local storm report, Jun 15, 9:33 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1033 AM CDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 AM     HEAVY RAIN       MORRIS                  41.37N 88.43W
06/15/2015  M1.03 INCH       GRUNDY             IL   EMERGENCY MNGR

            RAINFALL REPORT FROMT THE GURNDY COUNTY EMA. 1.03 INCHES
            WITHIN 30 MINUTES.

&&

KBIRK
Local storm report, Jun 15, 9:45 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1045 AM CDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 AM     HEAVY RAIN       4 NNW COAL CITY         41.34N 88.31W
06/15/2015  M1.27 INCH       GRUNDY             IL   NWS EMPLOYEE

            ONE INCH IN 20 MINUTES

&&

WDM

The radar

The Chicago radar (KLOT), 39 km away, was scanning. The volume nearest the first event began at 15:47 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 1 flood, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Flash Flood, Grundy

When
June 15, 9:45 AM CST to 3:30 PM CST
Where
Grundy County, 1.3 mi WNW of Morris to 1.17 mi N of Paytonville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.375, -88.444

Several roads in Morris were flooded and closed. Nearby in Coal City, 1.49 inches of rain was measured in 35 minutes.

Flash Flood, Will

When
June 15, 10:15 AM CST to 4:00 PM CST
Where
Will County, 0.82 mi SSE of Wilmington to 0.83 mi SSE of Wilmington
Cause
Heavy Rain
Reported by
State Official
Coordinates
41.308, -88.147

Several roads were flooded and closed including Route 53 at Kankakee Street and Main Street, as well as Main Street and River Street. An observer in nearby Manhattan measured 3.25 inches of rain.

Flood, Ogle

When
June 15, 3:00 PM CST to 9:30 PM CST
Where
Ogle County, 1.08 mi NNE of Rochelle to 1.09 mi NNE of Rochelle
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.934, -89.061

Standing water one to two feet deep was reported near the intersection of Route 38 and Turkington Terrace.

Thunderstorm Wind, La Salle

When
June 15, 4:18 PM CST
Where
La Salle County, 0.68 mi W of Mendota to 0.9 mi SSE of Mendota
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
NWS Employee
Coordinates
41.548, -89.133

Severe winds blew down around half a dozen trees on the southwest side of Mendota. One tree fell onto a home causing damage. A few utility poles were also blown down. Some homes had shingle damage.

Flash Flood, Cook

When
June 15, 4:23 PM CST to 9:30 PM CST
Where
Cook County, 1.43 mi S of Schiller Park to 1.36 mi S of Schiller Park
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.949, -87.871

Media reported that 25th Avenue between Belmont and Irving Park Road was flooded and closed.

Flash Flood, Du Page

When
June 15, 5:15 PM CST to 9:30 PM CST
Where
Du Page County, 0.41 mi WSW of West Chicago to 0.26 mi WSW of West Chicago
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.878, -88.208

Around three feet of standing water was reported on Ann Street west of Joliet Street near Community High School.

Flash Flood, Cook

When
June 15, 5:30 PM CST to 9:30 PM CST
Where
Cook County, 1.65 mi E of Maywood to 1.77 mi WSW of River Forest
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.872, -87.818

Both directions of I-290 were flooded and closed between Harlem Avenue and Desplaines Avenue.

Flash Flood, Kane

When
June 15, 5:40 PM CST to 9:30 PM CST
Where
Kane County, 1.07 mi WSW of Lovedale to 1.02 mi WSW of Lovedale
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.772, -88.368

Approximately a foot and a half of flowing water was reported near Illinois Avenue and Constitution Drive. A car was stranded in the high water.

Tornado, Will

When
June 15, 6:32 PM CST to 6:39 PM CST
Where
Will County, 1.33 mi ESE of Symerton to 3.24 mi SSE of Wilton Center
Rating
EF1
Path length
4.11 mi
Path width
150 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
41.322, -88.027

The tornado touched down approximately 1.4 miles east of Symerton snapping large tree limbs west of Warner Bridge Road. The tornado moved east and downed trees and a power pole along Peotone-Wilmington Road just west of Gougar Road. The tornado turned southeast and impacted a Kennel and an adjacent residence where EF-1 damage was noted due to roof and tree damage. This included multiple snapped or uprooted trees. The tornado moved toward Tully Road and flipped multiple 320 lb grain bins over a garage and into a field across Tully Road. Damage was noted to metal outbuildings. The tornado continued southeast and impacted two farmsteads near Kennedy and Cedar Roads where EF-1 damage occurred to trees and a machine shed. Metal siding and additional debris from the shed was thrown a half mile downstream where the tornado dissipated in a field.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyThe tornado archive for Illinois, 2015Warnings in Illinois, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588473, 588474, 588475, 588477, 588478, 588482, 588483, 588484, 588485.